Acute Myocarditis and Eculizumab Caused Severe Cholestasis in a 17-Month-Old Child Who Has Hemolytic Uremic Syndrome Associated with Shiga Toxin-Producing Escherichia coli


YEŞİLBAŞ O. , Yozgat C. Y. , AKINCI N. , SÖNMEZ Ş. , TEKİN E. , TALEBAZADEH F. , ...More

JOURNAL OF PEDIATRIC INTENSIVE CARE, vol.10, no.3, pp.216-220, 2021 (Journal Indexed in ESCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 10 Issue: 3
  • Publication Date: 2021
  • Doi Number: 10.1055/s-0040-1713111
  • Title of Journal : JOURNAL OF PEDIATRIC INTENSIVE CARE
  • Page Numbers: pp.216-220
  • Keywords: hemolytic uremic syndrome, myocarditis, eculizumab, therapeutic plasma exchange, HEPATOTOXICITY

Abstract

Cardiovascular involvement is uncommon in pediatric patients with hemolytic uremic syndrome associated with Shiga toxin-producing Escherichia coli (STEC-HUS). In this case report we presented a case of 17-month-old toddler who had a sporadic type of STEC-HUS complicated by acute myocarditis. The patient was successfully treated by a single dose of eculizumab after six doses of therapeutic plasma exchange (TPE) were inefficient to prevent the cardiac complication. Hepatotoxicity was observed after a single dose of eculizumab. Hepatic and cholestatic enzyme levels slowly returned to normal within 6 months. To the best of our knowledge, this is the first case of myocarditis/cardiomyopathy treated with eculizumab in STEC-HUS. This case illustrates the need for vigilance regarding myocardial involvement and eculizumab-induced hepatotoxicity in STEC-HUS.